A Little Latex Goes A Long Way

471

Researchers have found that natural latex rubber antigens found in insulin injection materials can cause allergic skin reactions

The case study concerns a 24-year-old lab technologist with a seven-year history of type 1 diabetes. She was experiencing itching and a red, raised wheal at the site of her insulin injections.

Tests revealed that the woman experienced skin reactions to insulin injection products which contain latex, such as Novolin insulin, and Becton-Dickinson syringes. Products with synthetic rubber elements or no latex at all – Lilly insulin and Terumo syringes – caused no skin irritation at the injection site.

This patient’s allergy to latex was of such a magnitude that even small particles of the material caused irritation. The researchers point out that latex allergy is on the rise, especially among medical personnel, people who work in the latex industry, and patients with spina bifida or frequent urological procedures. Latex reactions of this sort may become increasingly common.

They recommend that in the long run, latex should probably be removed from packaged injectable medications and syringes, and in the short run, all such products should be labeled as containing latex.

Study conducted at the Beth-Israel Hospital and Children’s Hospital Medical Center in Boston, MA as reported in Diabetes Care, Aug. ’95.

Comments

comments

This post authored by
Diabetes Health Medical Disclaimer
The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. All content, including text, graphics, images, and information, contained on or available through this website is for general information purposes only. Opinions expressed here are the opinions of writers, contributors, and commentators, and are not necessarily those of Diabetes Health. Never disregard professional medical advice or delay seeking medical treatment because of something you have read on or accessed through this website.